Missouri, 2008

Heavy Rain in Missouri, May 7 to 8, 2008

May 7 to 8, 2008 · NWS LSX · 6 events in 6 counties and zones

Rainfall of 2 to 4 inches fell from May 7 into May 8 causing localized flooding across central and east central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Rainfall of 2 to 4 inches fell from May 7 into May 8 causing localized flooding across central and east central Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 7, 11:48 AM CST, 2 hours 12 minutes earlier.

Area forecast discussion, May 7, 11:48 AM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1248 PM CDT WED MAY 7 2008

.UPDATE...
/1247 PM CDT WED MAY 7 2008/ CURRENT FLASH FLOOD WATCH AREA LOOKS
GOOD TO GO IN EFFECT AT 1 PM BASED ON CURRENT RADAR TRENDS AND
LATEST MODEL GUIDANCE. SHRA/TSRA WILL BECOME MORE WIDESPREAD THIS
AFTERNOON AND CONTINUE THROUGH TONIGHT AS LOW LEVEL MOISTURE
CONVERGENCE WILL BECOME FOCUSED OVER THE CENTRAL PART OF THE CWA
ALONG STALLED BOUNDARY. TIME CROSS SECTIONS SHOW A LONG DURATION
OF IMPRESSIVE DEEP ASCENT THIS AFTERNOON INTO THE OVERNIGHT HOURS.
HEAVIEST RAIN AXIS LOOKS TO STAY ACROSS THE CENTRAL PART OF THE
CWA...BUT WILL CONTINUE TO EVALUATE WHETHER FAR SOUTHERN PART OF
THE CWA WILL NEED TO BE ADDED TO WATCH. HAVE ADDED MENTION OF
LOCALLY HEAVY RAINFALL IN THESE AREAS ANYWAY BASED ON RADAR
TRENDS. LATEST OBJECTIVE ANALYSIS ALSO SHOWS ELEVATED MUCAPES AOA
500 J/KG ALONG AND SOUTH OF I-70...AND DEEP LAYER SHEAR IS
EXPECTED TO INCREASE THROUGH THE AFTERNOON HOURS. THIS MAY
CONTINUE TO POSE THE RISK OF LARGE HAIL IN THE SLIGHT RISK AREA
INTO THE EVENING HOURS.

BRITT

&&

.DISCUSSION...
/422 AM CDT WED MAY 7 2008/
WKNG MCS MOVG EWD THRU THE NRN AND WRN PTN OF THE CWA ATTM.  THIS IS
THE FIRST BATCH OF RAIN TO AFFECT THE CWA BUT MORE IS EXPECTED THIS
AFTN THRU THU AS A CDFNT EXTDG FM SFC LOW OVR WI SW THRU NWRN MO
MOVES SEWD THRU THE NWRN PTN OF THE CWA TDA.  AT THE SAME TIME A MID
LVL LOW CURRENTLY OVER WRN TX SRN NM MOVES NEWD INTO OK BY 00Z
THU. UPR LVL DIVERGENCE WILL INCRS OVER THE CWA THIS AFTN AHD OF
THE APPROACHING MID-UPR LVL LOW AND BTWN AN UPR LVL JET STREAK
MOVG THRU THE GRT LKS REGION AND ANOTHER UPR LVL JET STREAK MOVG
THRU THE SRN PLAINS GULF COAST STATES S OF THE MID-UPR LVL LOW. A
SFC LOW WILL DVLP AHD OF THIS MID-UPR LVL LOW WHICH WILL MOVE EWD
ACRS THE MO AR BRDR LT TGT AND THU. A STRENGTHENING SLY LLJ AHD OF
AN 850 MB LOW MOVG E-NEWD THRU OK THIS AFTN WILL BRING STG 850 MB
WAA AND MOISTURE CNVG TO AT LEAST THE SRN HALF OF THE CWA THIS
AFTN AND THIS EVNG. BOTH THE NAM AND GFS MDLS ARE FAIRLY
CONSISTANT THAT THE HEAVIEST RAIN WILL OCCUR OVER CNTRL MO THIS
AFTN...AND THEN FM NR COU TO JUST N OF STL THIS EVNG JUST N OR
LEFT OF THE TRACK OF THE UPR LVL AND ASSOCIATED SFC LOW...AND NR
THE NOSE OF THE LLJ. WILL ISSUE A FLASH FLOOD WATCH FOR THIS AFTN
AND TGT ACRS MOST OF THE CWA BTWN UIN AND FAM. THE PCPN SHOULD
TAPER OFF FM NW TO SE ACRS THE CWA ON THU AS THE CLOSED MID-UPR
LVL LOW OPENS UP AND WKNS AS IT MOVES E OF THE CWA AND AS THE SFC
LOW MOVES INTO THE TN VLY REGION WITH COOLER AND DRIER LOW LVL AIR
FILTERING SWD INTO THE CWA BHND THE SFC AND 850 MB LOWS. WILL
FCST MUCH COOLER MAX TEMPS ON THU WITH CLOUD CVR...PCPN AND AT
LEAST WK LOW LVL CAA WITH NLY SFC WNDS BHND THE SFC LOW. THE RAIN
SHOULD SHIFT E OF THE ENTR CWA BY THU NGT AS A WK SFC RDG BLDS SWD
INTO THE CWA WITH AT LEAST PARTIAL CLRG. ALTHOUGH SHRTWVS WILL
CONT TO MOVE EWD THRU THE REGION LT THU NGT AND FRI MRNG IT APRS
THAT ANY RAIN WILL OCCUR W AND S OF THE CWA WITH LOW LVL DRYING
AND SUBSIDENCE OVER THE CWA DUE TO SFC RDGG EXTDG FM THE NRN
PLAINS AND GRT LKS REGION S-SW THRU THE CWA.

GKS

&&

.AVIATION...
/1247 PM CDT WED MAY 7 2008/ FOR THE 18Z TAFS...
EXPECT LONG DURATION OF SHRA AT KCOU/KSTL/KSUS FROM 19-20Z
THROUGH THE EVENING HOURS. KSTL/KSUS WILL LIKELY ALSO SEE TSRA
THIS AFTERNOON...WITH LESSER CHANCES AT KCOU/KUIN. THINK CEILINGS
AND VISIBILITIES WILL GRADUALLY DETERIORATE IN THE RAIN...WITH IFR
CONDITIONS DEVELOPING LATE THIS EVENING AND OVERNIGHT. WINDS WILL
LIKELY GO LIGHT AND VARIABLE FOR A TIME AT KCOU/KSTL/KSUS AS FRONT
STALLS VERY NEAR THEM THIS AFTERNOON/THIS EVENING...BUT THEN TURN
OUT OF THE NORTH- NORTHEAST ONCE THE FRONT MOVES THROUGH.

BRITT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-LINCOLN-
     MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-ST. CHARLES-ST.
     LOUIS-ST. LOUIS CITY-WARREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BOND IL-CALHOUN
     IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
     MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-PIKE IL-ST.
     CLAIR IL-WASHINGTON IL.

&&

WFO LSX
Hazardous weather outlook, May 7, 12:43 PM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
143 PM CDT WED MAY 7 2008

ILZ095-096-MOZ018-019-026-027-072300-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-SHELBY-
143 PM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE FOR THUNDERSTORMS WILL RETURN SATURDAY AND SUNDAY AND
ALSO ON TUESDAY AND WEDNESDAY.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-097>102-MOZ034>036-041-042-047>052-
059>065-072-073-072300-
AUDRAIN-BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-CRAWFORD-
FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-JERSEY IL-LINCOLN-
MACOUPIN IL-MADISON IL-MARION IL-MONITEAU-MONROE-MONROE IL-
MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-ST CHARLES-
ST CLAIR IL-ST LOUIS-ST LOUIS CITY-WARREN-WASHINGTON-WASHINGTON IL-
143 PM CDT WED MAY 7 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO SPREAD ACROSS THE REGION THIS
AFTERNOON AND CONTINUE THROUGH MUCH OF THE NIGHT AS A LOW PRESSURE
SYSTEM APPROACHES THE REGION. HEAVY RAINFALL CAN BE EXPECTED WITH
SOME OF THE STORMS. A FEW STORMS MAY PRODUCE SMALL HAIL AND STRONG
WIND GUSTS.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY
MORNING.

THE CHANCE FOR THUNDERSTORMS WILL RETURN SATURDAY THROUGH SUNDAY AND
AGAIN TUESDAY AND WEDNESDAY.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL...ANY FLOODING OR
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ079-MOZ074-075-084-085-099-072300-
IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
143 PM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT AS A LOW PRESSURE SYSTEM APPROACHES THE REGION. A FEW STORMS
MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS AS WELL AS
LOCALLY HEAVY RAINFALL.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON THURSDAY.

THE CHANCE FOR THUNDERSTORMS WILL RETURN SATURDAY THROUGH SUNDAY AND
AGAIN ON TUESDAY AND WEDNESDAY.

MODERATE AND MAJOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE
MISSISSIPPI RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER OR HEAVY
RAINFALL TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BRITT

In the hours before

Local storm report, May 7, 1:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CDT WED MAY 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0235 PM     FLASH FLOOD      SALEM                   38.63N  88.95W
05/07/2008                   MARION             IL   EMERGENCY MNGR

            NUMEROUS ROADS WITHIN CITY LIMITS INUNDATED WITH WATER
            UP TO HALF TO ONE FOOT ... HIGHWAY 50 AFFECTED ... NO
            ROAD CLOSURES AT THIS PRESENT TIME

&&

EVENT NUMBER 00010

SIPPRELL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy rain. Local standard time, as filed.

Heavy Rain, Cole

When
May 7, 2:00 PM CST to May 8, 6:00 AM CST
Where
Cole County, Jefferson City to 10 mi S of Jefferson City
Reported by
Law Enforcement
Coordinates
38.580, -92.180

Heavy rain caused urban flooding in Jefferson City and caused some small streams to flood in rural parts of Cole County. Stadium Boulevard in Jefferson City had from six inches to a foot of water over it in places. Low water crossings in rural areas became inundated and several county roads south of Jefferson City were covered with up to six inches of water.

Heavy Rain, Moniteau

When
May 7, 2:00 PM CST to May 8, 5:00 AM CST
Where
Moniteau County, California
Reported by
Law Enforcement
Coordinates
38.630, -92.570

Several local roads in and near California were flooded due to heavy rain.

Heavy Rain, Osage

When
May 7, 3:00 PM CST to May 8, 6:00 AM CST
Where
Osage County, Linn
Reported by
Law Enforcement
Coordinates
38.480, -91.850

Heavy rain caused localized flooding across parts of Osage County. A couple of county roads were closed in the Linn area due to high water. State Route RA was closed southeast of Linn due to a flooded creek. Numerous low water crossings in the county were impassible.

Heavy Rain, Gasconade

When
May 7, 4:00 PM CST to May 8, 6:00 AM CST
Where
Gasconade County, Bland
Reported by
Trained Spotter
Coordinates
38.280, -91.670

Heavy rain flooded low water crossings and other roads in the Bland area. Holt Road was closed due to flood water from the Dry Fork River.

Heavy Rain, Crawford

When
May 7, 5:00 PM CST to May 8, 6:00 AM CST
Where
Crawford County, Cuba to Steelville
Reported by
Law Enforcement
Coordinates
38.070, -91.400

Heavy rain flooded low water crossings and several county roads from Cuba to Steelville.

Heavy Rain, Franklin

When
May 7, 5:00 PM CST to May 8, 6:00 AM CST
Where
Franklin County, Union
Reported by
Law Enforcement
Coordinates
38.450, -91.000

Heavy rain caused localized flooding of roads and small streams around Union. St. Johns creek about 6 miles northwest of Union flooded St. Anns road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100245, 100251, 100246, 100248, 100249, 100250.